Aspirin Poisoning in Your Dog or Cat

Did you know that common aspirin can poison cats and dogs? So can other NSAIDs, or non-steroidal anti-inflammatory drugs. Below, your Aurora, CO veterinary professional tells you more about aspirin poisoning in your pet.

Cause

NSAIDs like aspirin work by inhibiting cyclooxygenase enzymes (COX enzymes). When COX enzymes are inhibited by an NSAID, the patient feels less pain. The problem is this: NSAIDs can also cause problems like damage to the intestinal lining, reduction of blood flow to kidneys, and more if taken too often or in too high a dose.

Symptoms

Aspirin poisoning can result in lethargy, drooling, vomiting and diarrhea (both possibly bloody), pale gums, and––if proper treatment isn’t received––collapse, seizures, and even death.

Treatment and Prevention

For a pet in the early stages of aspirin or NSAID poisoning, the stomach may be flushed or activated charcoal may be administered to slow the toxin’s absorption. For pets already experiencing kidney damage, blood transfusions, fluid therapy, and other serious measures might be necessary.

Prevent the problem entirely by restricting your pet’s access to aspirin and other medications at all times. Don’t store human and pet medications in the same area. Contact your vet clinic Aurora, CO to learn more.


Leave a Reply

Your email address will not be published / Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>